Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 121, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2023, 4:55 AM CDT for Franklin County, Jefferson County, Saint Louis County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2023, 4:55 AM CDT (09:55 UTC)
- Expired
- May 8, 2023, 5:30 AM CDT
- In force
- 35 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, MO, Jefferson County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 34 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2003 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -65 m²/s²
- Significant tornado parameter
- -0.6
- Supercell composite
- -3.3
The text
As transmitted.
928 WUUS53 KLSX 080955 SVRLSX MOC071-099-189-081045- /O.NEW.KLSX.SV.W.0121.230508T0955Z-230508T1045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service St Louis MO 455 AM CDT Mon May 8 2023 The National Weather Service in St Louis has issued a * Severe Thunderstorm Warning for... Northwestern Jefferson County in east central Missouri... East central Franklin County in east central Missouri... Southwestern St. Louis County in east central Missouri... * Until 545 AM CDT. * At 455 AM CDT, a severe thunderstorm was located over Villa Ridge, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Wildwood, Union, Eureka, Pacific, St. Clair, Byrnes Mill, Gray Summit, Villa Ridge, High Ridge, Cedar Hill, Murphy, Cedar Hill Lakes, House Springs, Dittmer, Scotsdale, Parkdale, Otto, Oermann, Robertsville, and Catawissa. This includes Interstate 44 in Missouri between exits 240 and 266. This also includes Route 66 State Park, Sandy Creek Covered Bridge Historic Site, and Robertsville State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3837 9102 3854 9097 3850 9046 3826 9053 TIME...MOT...LOC 0955Z 281DEG 39KT 3846 9086 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Carney
2 follow-up statements
312
WWUS53 KLSX 081015
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
515 AM CDT Mon May 8 2023
MOC071-189-081024-
/O.CAN.KLSX.SV.W.0121.000000T0000Z-230508T1045Z/
Franklin MO-St. Louis MO-
515 AM CDT Mon May 8 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FRANKLIN AND
SOUTHWESTERN ST. LOUIS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3831 9076 3848 9073 3847 9071 3847 9070
3846 9068 3845 9069 3845 9066 3849 9065
3849 9063 3847 9062 3850 9059 3850 9046
3826 9053
TIME...MOT...LOC 1014Z 284DEG 34KT 3835 9070
$$
MOC099-081045-
/O.CON.KLSX.SV.W.0121.000000T0000Z-230508T1045Z/
Jefferson MO-
515 AM CDT Mon May 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHWESTERN JEFFERSON COUNTY...
At 514 AM CDT, a severe thunderstorm was located over Dittmer, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Eureka, Byrnes Mill, Cedar Hill, High Ridge, Murphy, Cedar Hill
Lakes, House Springs, Dittmer, Scotsdale, Parkdale, Otto, and
Oermann.
This also includes Sandy Creek Covered Bridge Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3831 9076 3848 9073 3847 9071 3847 9070
3846 9068 3845 9069 3845 9066 3849 9065
3849 9063 3847 9062 3850 9059 3850 9046
3826 9053
TIME...MOT...LOC 1014Z 284DEG 34KT 3835 9070
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney266
WWUS53 KLSX 081030
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
530 AM CDT Mon May 8 2023
MOC099-081040-
/O.CAN.KLSX.SV.W.0121.000000T0000Z-230508T1045Z/
Jefferson MO-
530 AM CDT Mon May 8 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3831 9076 3848 9073 3847 9071 3847 9070
3846 9068 3845 9069 3845 9066 3849 9065
3849 9063 3847 9062 3850 9059 3850 9046
3826 9053
TIME...MOT...LOC 1030Z 281DEG 39KT 3832 9047
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:59 AM CDT, 56 minutes earlier.
Area forecast discussion, May 8, 3:59 AM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 359 AM CDT Mon May 8 2023 .SHORT TERM... (Through Late Tuesday Night) Issued at 358 AM CDT Mon May 8 2023 A line of showers and thunderstorms is currently making its way through the CWA, with approximately 1,000-2,000 J/kg of MUCAPE and 50 kts of effective bulk shear ahead of it. This will continue to lead to occasional bowing structures and embedded supercells over the next couple of hours - some strong to severe. As the line progresses further east-southeast, shear and forcing will decrease as it becomes further removed from a shortwave. This will lead to a gradual decrease in the intensity and coverage of storms as the line exits the area. These current storms continue to lead to uncertainty in how this afternoon will pan out in terms of additional convection. Through the day, a weak area of low pressure will swing a cold front southward through the CWA. As this front reaches the I-70 corridor during peak heating this afternoon, it will encounter an air mass characterized by 2,500-3,000 J/kg of SBCAPE and 40-50 kts of 0-6km bulk shear. The degree to which this amount of instability is realized is uncertain due variability among guidance in the amount of convective debris lingering across portions of the area. This possible cloud cover and any portion of the cold pool left over from this morning's convection may push the effective boundary south of the area. However, CAMs have been consistently developing convection along and just south of the cold front near I-70 this afternoon, so my confidence is currently higher in the previously described environment being realized across this portion of the CWA, yielding supercellular structures. Steep mid-level lapse rates will lead to primarily a large hail and wind threat. There is some weakness in the low-level hodograph among model soundings, which does not build confidence in tornadoes. However, there is enough curvature that stronger, discrete storms may pose a low tornado threat. Storms are expected to clear the CWA this evening as the front sags further southward. Weak cold air advection behind the front is expected to push temperatures down into the 50s to around 60 for most locations tonight. Due to recent rainfall, where skies clear fog may develop. However, confidence of where this will occur is low at the moment, so I've left it out of the forecast for now. Tomorrow, upper-level ridging will begin building into the Midwest as an area of high pressure settles into the region. This is expected to keep our weather calm, skies mostly clear, and temperatures closer to climatological normals. Elmore .LONG TERM... (Wednesday through Sunday) Issued at 358 AM CDT Mon May 8 2023 Ensemble consensus is that on Wednesday, the upper-level ridge will become increasingly amplified over the Midwest as a trough pivots eastward across the western CONUS. Deterministic guidance shows a series of shortwaves moving beneath the ridge and along its periphery Wednesday into Thursday, leading to the potential for additional rounds of showers and thunderstorms. A majority of ensemble members are dry across much of the area on Wednesday, as the shortwaves look to remain away from the CWA and high pressure at the surface over the Great Lakes holds in place. This general pattern breaks down into Thursday as the trough ejects out into the Central Plains. Currently, this looks to coincide with one of the aforementioned shortwaves moving through the Middle Mississippi Valley as a surface low deepens across the Southern and Central Plains. A warm front associated with this low looks to approach the CWA Thursday into Friday, with isentropic lift producing an increasing chance for rain through this portion of the period. A majority of ensemble members show rain at this time, supporting this solution. As we get into the weekend, the upper-level pattern becomes increasing chaotic. The general consensus among ensembles is that the ridge will hold across the southeastern U.S. as another ridge builds over the Northern Rockies into western Canada. A weak cutoff low looks to develop over the Desert Southwest as a trough begins to dig southward over the Great Lakes and into the Midwest. The CWA will be roughly in between all of these features, with ensembles and deterministic guidance showing varying degrees of the above pattern, leading to low confidence in surface conditions. However, a majority of ensembles do have the trough preceding southward late Sunday or Monday, pushing a cold front through the area with it that will likely bring at least a brief period of calmer and cooler weather in its wake. Elmore && .AVIATION... (For the 06z TAFs through 06z Monday Night) Issued at 1238 AM CDT Mon May 8 2023 Multiple rounds of storms are possible through the forecast period, with confidence high in impacts at all terminals. Currently, storms in southern Illinois have produced outflow that is moving across the St. Louis metro area, causing winds to shift to out of the northeast for the KSTL, KSUS, and KCPS terminals. This outflow could also kick up additional showers and possibly a thunderstorm over the next couple of hours in the vicinity of these three terminals. The main focus for storms, however, remains to the west as a line of storms is developing across portions of northern and western Missouri. This line of storms will continue to move eastward through the overnight and early morning hours, bringing with it lightning, heavy rainfall, and possibly gusty winds as it passes over the local terminals. I also can't rule out ceilings dropping a little lower than currently forecast, but confidence remains higher in the forecasted values at the moment. This line of storms is expected to clear the local terminals later this morning, and confidence is high that ceilings will gradually improve through the remainder of the morning into the afternoon. Additional storms are then expected during the late afternoon in the vicinity of the KSTL, KSUS, and KCPS terminals. However, the overnight storms may modify the local airmass to the point that the afternoon chances for storms shifts further southward away from these three terminals. Elmore && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 8, 4:06 AM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 406 AM CDT Mon May 8 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-090915- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 406 AM CDT Mon May 8 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible this morning and then again this afternoon and evening across portions of the area. Primary hazards are damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms across portions of the area Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report occurrences of damaging wind gusts and hail to NWS St. Louis. Elmore
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:13 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Montgomery, Pike | 47 min |
| May 8, 3:40 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Pike, Warren | 34 min |
| May 8, 4:14 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 61 min |
| May 8, 5:09 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 66 min |
| May 8, 6:11 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.